Learn something new every day
More Info... by email
A dopamine infusion is given to a patient who is experiencing severe shock. Dopamine must be infused into an intravenous (IV) bag and administered to the patient through a large vein. The diluted dopamine can then be administered on a more or less continuous basis, maintaining a consistent level of dopamine in the bloodstream of a severely ill patient. Dopamine is never given by injection but is always administered as a dopamine infusion.
The human body is usually able to produce enough dopamine to regulate its systems. Under certain circumstances, however, a patient may have a low levels of this chemical or may not be able to produce enough, which can lead to constriction of the blood vessels. Constricted blood vessels can prevent blood from freely flowing through the body, which can, especially in the case of a patient who is already in shock, lead to death.
A patient can be in shock for a number of different reasons, including trauma, organ failure, or a cardiac event. Each of these conditions may improve following a dopamine infusion. If the problem is identified quickly and the patient is given a dopamine infusion right away, the chances of the patient surviving are greatly increased. The dose of dopamine infused depends on the reason that the patient is in shock, and a medical professional will need to decide how much to administer.
It is common for a patient to experience a wide range of side effects after being given a dopamine infusion. These effects often include hypertension, arrhythmia, chest pain, nausea, and anxiety. These side effects may be uncomfortable for the patient and are carefully monitored by the medical staff.
A dopamine infusion is only given in a hospital setting or under careful observation, as a number of serious complications that can arise from its use. A doctor chooses to administer a dopamine infusion because the risk of not receiving the treatment is deemed to be greater than the risk of receiving it. At the end of treatment, it is often necessary to wean a patient off of dopamine because of the risk of hypotension when the medication is discontinued.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!